My name is Jaimi, I’m 44 years old and a mother of four. I work in the security industry full-time, so my lifestyle is extremely active. I don’t drink or smoke and If I’m not working, I’m spending time with my family, living a happy, healthy life. I am a Type-1 diabetic, but this has been well under control for the last 25 years due to the way I live my life.
I got the COVID vaccine because I am awaiting an islet transplant from the St Vincent Hospital, due to becoming hypoglycaemic unaware. I was told if I didn’t have the vaccination I wouldn’t be able to be on the waiting list to have the transplant. I held off from having the vaccine for as long as I could in hope that the guidelines would change and I would be able to have my transplant without it. I didn’t want it because I was unsure about the efficacy and I had heard many bad things. I wasn’t able to make an informed decision either way.
As time passed by, waiting for the transplant for almost two years and prolonged due to COVID, my sugar levels kept dropping more frequently. These were called hypo episodes and being a diabetic this can be life threatening. It could mean that one day, I could go to sleep and not wake up.
The fear of this happening was causing me anxiety and I felt like I couldn’t wait any longer, I had to take the chance of getting the COVID vaccine. I thought that this was a ridiculous notion considering the information that the transplant team told me was, that the vaccine doesn’t work on immunocompromised people after transplant. They told me there were other treatments should I get COVID after the transplant, but they never went into any detail about what they were.
Time was slipping by, so I went to the local Terry White Chemist. I was quite scared and I made it very clear. They didn’t hand me any information or paperwork and dismissed my concerns saying it was very safe. I got the Novavax vaccine on 18 August 2022 in my left arm and I felt nothing immediately after. The next couple of days I experienced shortness of breath and my heart was beating harder, but it was nothing of major concern to me at the time and I continued on as normal for the next three weeks. I got the second Novavax vaccination on 8 September 2022 again in my left arm. Once again, I was scared and voiced my concerns to the pharmacist, but they dismissed me and in their exact words, said that it was very safe.
Once again nothing stood out to me other than my arm being painful at the vaccination site. I went to bed as usual and woke up the next morning to my sugar level at 31 which is incredibly high for a diabetic as it’s meant to be under eight. I gave myself some insulin and generally that would lower my sugar levels over the next three or four hours. I was lying in bed and within an hour or two, I needed to go to the toilet. On the way to the toilet I felt off. Everything became tunnel vision and it was all black and I had the feeling of passing out due to light-headedness. I then started violently vomiting and since I had nothing in my stomach, I was just vomiting stomach acid, which was very painful and burning my throat.
I made a phone call for help to my daughter, and it was at that time I suddenly felt like I had hot coals in my chest. Radiating excruciating burning pains across my chest area. It was a 10 out of 10 pain which consumed every part of me. I was only able to function just enough to get myself to bed. I was sweating bullets and any kind of breathing or talking exacerbated the pain tenfold, I was so weak and floppy, I was almost unresponsive.
My daughter soon arrived to help me and she called an ambulance immediately. The ambulance was now on the way, but my symptoms were rapidly intensifying. I was convinced I was having a heart attack as the pain had shifted into my left arm and then over into my right arm. It started with a burning sensation and then went numb and tingly. The pain then started spreading up my throat. I was in fear of my life at this stage as I’d never experienced anything like it. I told my daughter to escalate the emergency call with 000 because it was getting worse. Not long after, we heard the sirens and they had arrived.
My blood pressure was 57/35, my sugar level was 12 and my heart rate was elevated over 100, I can’t recall exactly. I asked them if I was having a heart attack and they said my heart was fine, but they were concerned I was having a stroke. They took me to the hospital and on the way my sugar level shot back up to 19. My blood pressure was all over the place going up and down, up and down, the numbing in my body was intensifying and they put a call in to the hospital. I told them that I had the vaccine the day before and they responded, “That changes everything,” and they turned the sirens and the lights on and started prepping for my arrival to Casey Hospital.
While in the ambulance, they gave me maximum morphine, Fentanyl, anti-nausea medication and a 500ml bag of IV fluid. However, this didn’t take the edge off any of the pain I was experiencing.
At the hospital we were waiting to be triaged and again I started violently vomiting, I could only barely talk at this time due to the pain and I started to develop facial twitching. My eyebrows, my lips, my eyes, my cheeks were all twitching independently of each other, they acknowledged this was happening as they could visually see it happening. When I started vomiting they rushed me through to the resuscitation room. I asked if I was dying and they ignored me. I thought to myself at the time that they didn’t know, which installed more fear into me. My facial twitches got more intense and started spreading throughout my body with my feet scrunching up and shaking independently, on top of each other. My arms, my head, my shoulders. It was almost like I was a severe Parkinson’s patient. I then developed a pain across the entirety of my body where anything that touched my skin felt like FIRE. A nurse came over and gently put her hand on my right forearm to console me. I was in tears begging her to stop because it was so excruciatingly painful.
At this stage I was also in DKA, (Diabetic Ketoacidosis), which is life treating. I had a severe diabetic reaction to whatever was in the Novavax vaccine. After they pumped whatever the medication was, in me for the next 10 hours, (I had approximately five or six drips in me at the same time), all the symptoms had subsided. My blood pressure was still quite low sitting at 73/47, and because of that they had to keep in the resuscitation room until I became stable enough to be moved into the ward.
Once I was moved to the ward, the doctor came to see me and I was told two different stories by two different doctors.
Doctor number one told me I had an anaphylactic reaction to the Novavax vaccine, which caused the diabetic reaction and they said it was noted in literature that this can happen with the Novavax vaccine.
The next day I was seen by doctor number two, and they said, because I had an auto immune disease, being diabetes, my body turned on the vaccine and that’s what caused the reaction.
I did ask both times if I could have a brain scan considering the twitches I had and they just dismissed my request and kept me on Endone and Valium because body was still tensing up, just as I would to flex every single muscle in my body. They were still pumping large amounts of fluids into me because of my low blood pressure, the highest it got was 90/60 and my resting heart rate was still sitting over 100. They discharged me four days from when I arrived.
On the papers, the doctor’s summary says it was a vaccine reaction. But on the nurse’s notes, it only says I was in for DKA. When I questioned them why the discharge summary didn’t mention I had a reaction to the vaccine, they said they were testing my blood and the allergies clinic would be in contact with me for another appointment.
I got home this Monday just gone and I feel like I have been hit by a bus, I went to pay for something the other day and I couldn’t actually count out my money. I ended up just handing her the lot and asking her to do it for me after briefly explaining to her what had happened to me. It’s still early days to say that this is because of the drugs I’ve been on or an adverse reaction symptom, but cognitively I don’t feel entirely with it. I have a constant overwhelming headache, other than that I am just keeping an eye on my sugar levels and resting up as much as possible.
After discharge they pretty much said good luck and I’m feeling at a loss not knowing what’s coming next and not knowing how to heal my body. I’m just hoping for the best and wanting to share my story in hope that it can prevent another diabetic going through what I have just been through.
On another note: I have family in England who are completely in awe at my experience, as over there they openly hand out information to diabetics about potential complications regarding the COVID vaccine.